Dear colleague, friend, patient,
I am writing to my medical colleagues, friends, and patients to increase awareness of an under-recognized and under-reported medication’s adverse effects. Finasteride, a drug originally created by Merck in the 90’s, is used to treat male pattern baldness and symptoms of prostate hypertrophy. Its sales have been fueled by internet marketing schemes for hair loss, along with lower costs of generic equivalents and mail order delivery without need to see any physician. Patients and doctors remain largely unaware of the long term consequences of this drug on the nervous system and mental health. Unfortunately, some of the side effects of finasteride are more serious and persistent than the original condition it is intended to treat. Neurotoxicity is likely more common than reports would suggest.
In my San Jose, California ophthalmology clinic, we encountered a surprising association between finasteride use and presence of optic neuropathy or retinopathy*. Finasteride associated ocular toxicity has not been previously documented in the medical literature. Maslow once said “if all you have is a hammer, everything looks like a nail“. For ophthalmologists, this means mild alterations in nerve and retinal function are likely to be attributed to more familiar and common conditions like glaucoma or retinopathy. Conversely, primary care, urology, and telemedicine prescribers of finasteride are unlikely to measure any functional parameters for vision and would thus be unlikely to suspect ocular toxicity. To worsen the situation, the neuropsychiatric impact of finasteride – changes in mood and behavior – can alter practitioner perceptions about affected patients, resulting in a psychosomatic diagnosis. These factors no doubt result in under-recognition of finasteride’s true side effects.
It is especially important that physicians recognize the potential for this drug to impact optic nerve function. This is a medication that patients may conceal or leave off their lists of medications since it is marketed separately via the internet directly to patients. We have made it a point now to ask every patient about finasteride use. We hope that you will do the same. Please email me if you have any questions on the topic. I have attached references to give you an idea of what is already known as well as our clinic experience.
Keshav Narain, M.D.